Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

   
 

 

Generalized blow-up of corners and fiber products


Authors: Chris Kottke and Richard B. Melrose
Journal: Trans. Amer. Math. Soc. 367 (2015), 651-705
MSC (2010): Primary 57R99; Secondary 14B05
Published electronically: June 18, 2014
MathSciNet review: 3271273
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: Real blow-up, including inhomogeneous versions, of boundary
faces of a manifold (with corners) is an important tool for resolving singularities, degeneracies and competing notions of homogeneity. These constructions are shown to be particular cases of generalized boundary blow-up in which a new manifold and blow-down map are constructed from, and conversely determine, combinatorial data at the boundary faces in the form of a refinement of the basic monoidal complex of the manifold. This data specifies which notion of homogeneity is realized at each of the boundary hypersurfaces in the blown-up space.

As an application of this theory, the existence of fiber products is examined for the natural smooth maps in this context, the b-maps. Transversality of the b-differentials is shown to ensure that the set-theoretic fiber product of two maps is a binomial variety. Properties of these (extrinsically defined) spaces, which generalize manifolds but have mild singularities at the boundary, are investigated, and a condition on the basic monoidal complex is found under which the variety has a smooth structure. Applied to b-maps this additional condition with transversality leads to a universal fiber product in the context of manifolds with corners. Under the transversality condition alone the fiber product is resolvable to a smooth manifold by generalized blow-up and then has a weaker form of the universal mapping property requiring blow-up of the domain.


References [Enhancements On Off] (What's this?)

  • [DCP83] C. De Concini and C. Procesi, Complete symmetric varieties, II; Intersection theory, Algebraic groups and related topics, Adv. Stud. Pure Math, vol. 6, Kyoto/Nagoya, 1983, pp. 481-513.
  • [Ful93] William Fulton, Introduction to toric varieties, Annals of Mathematics Studies, vol. 131, Princeton University Press, Princeton, NJ, 1993. The William H. Roever Lectures in Geometry. MR 1234037
  • [Joy09] Dominic Joyce, On manifolds with corners, Advances in geometric analysis, Adv. Lect. Math. (ALM), vol. 21, Int. Press, Somerville, MA, 2012, pp. 225–258. MR 3077259
  • [Kat94] Kazuya Kato, Toric singularities, Amer. J. Math. 116 (1994), no. 5, 1073–1099. MR 1296725, 10.2307/2374941
  • [KKMSD73] G. Kempf, Finn Faye Knudsen, D. Mumford, and B. Saint-Donat, Toroidal embeddings. I, Lecture Notes in Mathematics, Vol. 339, Springer-Verlag, Berlin-New York, 1973. MR 0335518
  • [Mel] R. B. Melrose, Differential analysis on manifolds with corners, In preparation, partially available at http://math.mit.edu/~rbm/book.html.
  • [Mel92] Richard B. Melrose, Calculus of conormal distributions on manifolds with corners, Internat. Math. Res. Notices 3 (1992), 51–61. MR 1154213, 10.1155/S1073792892000060
  • [Ogu06] A. Ogus, Lectures on logarithmic algebraic geometry, Notes available at http://math.berkeley.edu/~ogus/preprints/log_book/logbook.pdf (2006).
  • [Tei] Bernard Teissier, Monomial ideals, binomial ideals, polynomial ideals, Trends in commutative algebra, Math. Sci. Res. Inst. Publ., vol. 51, Cambridge Univ. Press, Cambridge, 2004, pp. 211–246. MR 2132653, 10.1017/CBO9780511756382.008

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (2010): 57R99, 14B05

Retrieve articles in all journals with MSC (2010): 57R99, 14B05


Additional Information

Chris Kottke
Affiliation: Department of Mathematics, Brown University, Providence, Rhode Island 02912
Address at time of publication: Department of Mathematics, Northeastern University, Boston, Massachusetts 02115
Email: ckottke@math.brown.edu, c.kottke@neu.edu

Richard B. Melrose
Affiliation: Department of Mathematics, Massachusetts Institute of Technology, Cambridge, Massachusetts 02139
Email: rbm@math.mit.edu

DOI: https://doi.org/10.1090/S0002-9947-2014-06222-3
Keywords: Manifold with corners, blow-up, generalized blow-up, fiber product, monoidal complex
Received by editor(s): April 10, 2012
Received by editor(s) in revised form: May 15, 2013
Published electronically: June 18, 2014
Additional Notes: The second author was supported in part by NSF grant DMS-1005944.
Article copyright: © Copyright 2014 Copyright retained by the authors